Overexposure of the hands of personnel in the nuclear medicine department of the Réunion Island University Hospital

Published on 11/06/2019 • 02:35 pm

Press release

On 6 May 2019, the Réunion Island University Hospital in Saint-Denis notified ASN of a significant event that occurred in its nuclear medicine department. Further to malfunctions affecting an automated injector for radiopharmaceutical, several workers suffered radiation exposure to the hands in an unusual manner.

In nuclear medicine departments, examinations are carried out by injecting patients with a radioactive drug solution called "FDG" containing fluorine-18, in order to obtain images by positron emission tomography (PET scan). This liquid can be injected manually or using an automatic injection device.

On 2 May 2019 at the Réunion Island University Hospital, a series of malfunctions affecting an injection device of this type caused the bottle containing the drug to overflow inside the injector. To remedy this problem, the device was opened and several people proceeded to remove the surplus radioactive liquid. During this operation the workers were exposed to a radiation dose that is likely to have exceeded the annual limit for exposure to the extremities (hands) set by the Labour Code.

In view of this exceedance, ASN is provisionally rating this event level 2 on the INES scale (international scale of nuclear and radiological events, graded from 0 to 7 in increasing order of severity).

An initial analysis of the event by a multidisciplinary team within the hospital revealed that several internal procedures were not duly followed. Corrective actions were implemented immediately to ensure that such an event could not occur again, pending a more detailed analysis and the implementation of lasting corrective actions. The workers concerned were examined by occupational medicine and are now subject to medical monitoring.

Date of last update : 11/06/2019